Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Indianapolis, IN

April 29, 2017Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 29, 2017, 6:18 AM EDT for Martin County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 6:18 AM EDT (10:18 UTC)
Expired
Apr 29, 2017, 6:45 AM EDT
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Martin County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KIND 291018
SVRIND
INC101-291045-
/O.NEW.KIND.SV.W.0072.170429T1018Z-170429T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
618 AM EDT SAT APR 29 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Martin County in southwestern Indiana...

* Until 645 AM EDT.

* At 618 AM EDT, a severe thunderstorm was located 9 miles south of
  Shoals, or 24 miles east of Petersburg, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Roland and Lacy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 8690 3856 8693 3858 8692 3868 8668
      3853 8668 3853 8683 3852 8684 3851 8687
      3849 8689
TIME...MOT...LOC 1018Z 246DEG 36KT 3853 8682 

HAIL...1.50IN
WIND...<50MPH
 
$$

JAS
1 follow-up statement
853 
WWUS53 KIND 291040
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
640 AM EDT SAT APR 29 2017

INC101-291049-
/O.EXP.KIND.SV.W.0072.000000T0000Z-170429T1045Z/
Martin IN-
640 AM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARTIN COUNTY WILL
EXPIRE AT 645 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3850 8690 3856 8693 3858 8692 3868 8668
      3853 8668 3853 8683 3852 8684 3851 8687
      3849 8689
TIME...MOT...LOC 1039Z 246DEG 36KT 3861 8659 

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:20 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 29, 4:20 AM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
420 AM EDT Sat Apr 29 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 AM EDT Sat Apr 29 2017

Active and wet weather will continue again today and Sunday. A
warm front across southern Indiana is expected to lift northward
across the state today. This will allow numerous showers and
storms develop today. A severe storm cannot be ruled out...and
some storms may produce heavy rain and possible flooding.

Rain chances will diminish late tonight as the warm front surges
northward to northern Indiana. On Sunday and Sunday night a cold
front will surge toward Central Indiana from the Central Plains
states. This will result in more showers and storms.

More spring...showery rains and cooler temperatures are expected
next work week.

&&

.NEAR TERM /Tonight/...

Issued at 159 AM EDT Sat Apr 29 2017

Surface analysis early this morning shows a warm frontal boundary
across southern Indiana. Ongoing convection was occurring along
the front...just south of the Indianapolis Forecast area. Very
warm and humid air mass was in place south of the front with temps
in the 70s and and dew point temps in the upper 60s and lower
70s. Main forecast challenge today will be pops and heavy rains.

Models are in pretty good agreement...slowly progressing the warm
front northward...bisecting the Indianapolis CWA by mid day. 305K
GFS Isentropic surface shows excellent up-glide...with specific
humidities in excess of 9 g/kg. which continues into the tonight
period. Forecast soundings show a saturated column much of the
day...with some dry air arriving late this afternoon. Pwats remain
over 1.5 today though. Furthermore models suggest a short wave
ridging over the warm front aloft...aiding its northward
progression. Finally...Rapid refresh is suggesting yet another
slug of moisture arriving in Central Indiana this morning as the
front lifts north. Thus will trend pops toward 100 today...and
trend temps closer to the MAVMOS 3 hourlys as rain should provide
some cooling. Given the possibility of heavy rains...it seems
prudent to expand the Flash Flood Watch northward to include the
entire Forecast area.

Confidence is high in rain today. Confidence for some flooding due
to heavy rains is moderate.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 159 AM EDT Sat Apr 29 2017

Active Weather looks to persist tonight and Sunday. Models
suggest the warm front will surge northward to northern Indiana
and southern Michigan. The 305K Isentropic surface continues to
show strong lift tonight...again with specific humidities in
excess of 8 g/kg. Thus will again trend pops higher than mavmos
along with low warmer than mavmos.

As the warm front pushes northward tonight...it will place
Indiana firmly in the warm sector where we will expect dew points
in the 60s for Sunday. Forecast soundings on Sunday show
convective temps near 80 with abundant CAPE available. GFS shows a
short wave ahead of the cold front poised to push in to Central
Indiana by late afternoon within the sw flow aloft. Thus will once
again keep pops in the forecast...trending higher than MAVMOS.
Will stick close to the MAVMOS values for highs.

As the low pressure system to our west begins to pull
northward...the associated cold front will begin to pull across
Indiana on Sunday Night. Now, precip chances along the front could
be less due to earlier afternoon convection ahead of the front
and dry slot intrusion...however there are still plenty of
dynamics going on here to warrant continued pops.

The GFS shows the cold front will be east of Central Indiana by
Monday morning...and broad cyclonic flow will be in place across
Central Indiana...along with a much cooler air mass. Forecast
soundings indicating trapped strato-cu within the lower
levels...with convective temperatures near 50. Thus a few
convective...wrap around light rain showers on Monday cannot be
ruled out. Will use a forecast builder blend to get to low chc
pops for light precip and trend temps cooler than Mavmos given the
expected clouds and cooler flow in place. Will taper pops off on
Monday night as daytime heating forcing element is lost.

&&

.LONG TERM /Tuesday Through Friday/...
Issued at 223 AM EDT Sat Apr 29 2017

Main weather feature during this period will be an upper trough that
is expected to move through the Great Lakes and Ohio Valley towards
the middle and later parts of next week. There is still quite a bit
of variance among the individual members as to the timing and
strength of this trough, although there seems to be a slight trend
towards more of an open wave, with a weaker more southerly track to
the surface system.

Will go with PoPs from Tuesday night through Thursday to cover the
passage of this system. Some of the slower solutions would suggest a
PoP may be needed into Friday as well, but these solutions are in
the minority at this time.

&&

.AVIATION /Discussion for the 290900Z KIND TAF Update/...
Issued at 414 AM EDT Sat Apr 29 2017

Threat for rain/embedded convection looks to remain high into the
late morning hours today as profiler data indicate a 40-50 kt low
level jet flowing over surface boundary near the Ohio River. IFR
visibility restrictions in the heavier cells. Ceilings generally
004-007 AGL, which may temporarily scatter out in the vicinity of
convection.

Previous discussion follows.

Poor flying conditions expected overnight and for much of the day
Saturday.

A warm front located over southern Indiana will lift slowly north
through the region overnight and into Saturday. Multiple rounds of
convection are likely to impact the terminals through Saturday
morning as waves aloft track along the northward moving boundary.
Expect ceilings to tumble to IFR or worse overnight with potential
for visibility restrictions within rain and storms. Surface flow
should largely remain anywhere from E/NE to SE through daybreak
Saturday as the warm front remains south of Interstate 70.

The front will shift north by late day Saturday with surface flow
veering to S/SE as a result. More widespread rain and storms will
impact the terminals during the first half of the day with
convection much more scattered during the afternoon as the boundary
lifts north. Lower ceilings will linger into the afternoon before
mixing out late day and into the evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...Ryan/JAS
Hazardous weather outlook, Apr 29, 3:38 AM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
338 AM EDT Sat Apr 29 2017

INZ021-028>031-035>049-051>057-060>065-067>072-300745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
338 AM EDT Sat Apr 29 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a SLIGHT RISK for severe weather today and tonight.
Showers and thunderstorms are expected today. Some storms could
produce heavy rain resulting in flooding. A FLOOD WATCH is in effect
for all of Central Indiana today and tonight.

Timing: Showers and Storms are expected this morning through early
afternoon across Central Indiana. More showers and storms...possibly
severe...may occur this evening.

Hazards: Locally Heavy Rainfall leading to Flooding. Damaging winds.
Large hail. Lightning. An isolated tornado cannot be ruled out.

Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: More showers and thunderstorms are expected from Sunday and
Sunday Night. Isolated severe storms cannot be ruled out through
Sunday night. There will be a threat for heavy rainfall and flash
flooding over the weekend, as well as widespread river flooding into
next week.

Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:13 PM EDTSevere Thunderstorm WarningINDDecatur, Jennings11 min
Apr 28, 8:36 PM EDTAreal Flood AdvisoryINDBartholomew, Decatur, Johnson, Rush, Shelby3 hr
Apr 28, 9:06 PM EDTTornado WarningINDJennings9 min
Apr 29, 7:35 AM EDTAreal Flood WarningINDBartholomew, Decatur, Jackson, Jennings, Lawrence, Martin6 hr
Apr 29, 10:22 AM EDTRiver Flood WarningINDMarion, Morgan9 days
Apr 29, 10:22 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen10 days
Apr 29, 10:22 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen10 days
Apr 29, 10:22 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Apr 29, 10:22 AM EDTRiver Flood WarningINDLawrence, Martin15 days
Apr 29, 10:22 AM EDTRiver Flood WarningINDJackson, Jennings, Washington22 hr
Apr 29, 12:36 PM EDTRiver Flood WarningINDJohnson26 hr
Apr 29, 1:55 PM EDTRiver Flood WarningINDPutnam57 hr
Apr 29, 2:51 PM EDTRiver Flood WarningINDDelaware, Randolph32 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.